North Carolina, 2006

Damaging Wind in North Carolina, April 3, 2006

April 3, 2006 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 3, 1:51 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 3, 1:51 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT MON APR 3 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
CWA CURRENTLY IN MODERATE RISK FOR SVR WX THIS AFTERNOON AND
EVENING. TORNADO WATCH HAS ALREADY BEEN ISSUED SW OF THE CWA IN
WESTERN NC/SC AND NORTHERN GA...WITH ACTIVITY ALREADY DEVELOPING
THIS AFTERNOON IN WESTERN NC/SC...PROGRESSING EASTWARD LATER THIS
AFTERNOON AND EVENING. ATMOSPHERE APPEARS TO BE DESTABILIZING
AGAIN OVER CENTRAL AND WESTERN NC WITH CLOUD COVER BREAKING INTO
PARLTY/MOSTLY SUNNY SKIES IN MANY LOCATIONS (GSO CURRENTLY 76F)
AFTER ROUND OF SHOWERS AND STORMS CROSSED THE AREA THIS MORNING.
SPECIAL 18Z GSO SOUNDING SHOWS STEEP NEAR DRY-ADIABATIC LAPSE
RATES BETWEEN 875-750 MB WITH SHALLOW CAP BETWEEN 900-825 MB.
SOUNDING ALSO SHOWS STRONG LOW-LEVEL SPEED SHEAR WITH 15KT SW
SURFACE WINDS AND 55KT WSW WINDS AT 900 MB. ALTHOUGH SOUNDING IS
QUITE DRY...THE POTENTIAL FOR REALIZING CONVECTIVE INSTABILITY IS
LIKELY WITH STRONG DEEP-LAYER ASCENT AS H3 TROF GOES NEGATIVE
TILT OVER THE REGION AND SFC FRONT CROSSES THE AREA LATER THIS
EVENING...ESPECIALLY IN CENTRAL AND EASTERN PORTIONS OF THE CWA
WHERE DEWPOINTS ARE HIGHER. SHRA/TSRA ACTIVITY SHOULD BE EAST OF
THE CWA BY 03-06Z TONIGHT AS SFC FRONT AND UPPER LEVEL DYNAMICS
MOVE OFF TO THE EAST.

THROUGH TOMORROW...COLD H5 LOW WILL DIVE SOUTHEAST ACROSS THE GREAT
LAKES AND INTO NEW ENGLAND THROUGH TUESDAY AND WEDNESDAY...KEEPING
HIGH/LOW TEMPS BELOW NORMAL THESE DAYS WITH BROAD TROF OVER THE
REGION. H5 RIDGE BEGINS TO ADVECT OVER THE AREA BY LATE
THURSDAY...ALLOWING HIGH/LOW TEMPS TO RETURN TO NORMAL VALUES.
MOSTLY CLEAR SKIES ARE EXPECTED THROUGH THURSDAY AS WEAK HIGH
PRESSURE AND H5 RIDGE BUILD OVER THE AREA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL RIDGE AXIS SHIFTS EAST AND OVER THE AREA LATE
THURSDAY INTO FRIDAY WITH TEMPS INCREASING INTO THE MID 70S TO
NEAR 80 ON FRIDAY.

NEXT UPPER LEVEL TROF APPROACHES LATE FRIDAY AND MOVES OFFSHORE ON
SATURDAY. DETAILS WITH THIS SYSTEM REMAIN UNCLEAR SO OPTED TO KEEP A
SMALL POP IN FOR FRIDAY NIGHT INTO SATURDAY. THIS SYSTEM DOES NOT
APPEAR TO BE A SIGNIFICANT PRECIP PRODUCER AT THIS POINT.

BACK TO NW FLOW FOR SUN AND MON WITH COOLER TEMPS AND NO PRECIP.

&&

.AVIATION...
EXPECT SCATTERED CLOUDS EARLY THIS AFTERNOON...THEN OCCASIONAL
CEILINGS AT 4-6KFT WITH SHRA/TSRA DEVELOPING BY MID AFTERNOON AS THE
ATMOSPHERE CONTINUES TO DESTABILIZE AHEAD OF THE APPROACHING FRONT.
SOUTHWEST WINDS WILL BE PICKING UP AHEAD OF THE FRONT WITH GUSTS
FROM 20 TO 25 KNOTS. THE TIMING OF THE CONVECTIVE ACTIVITY IS STILL
UNCERTAIN. AS SUCH...WILL ADVERTISE CUMULONIMBUS CLOUDS TO INDICATE
THE POTENTIAL FOR THUNDERSTORMS IN THE TAFS DURING THE 3-4 HOUR
WINDOW WHERE ACTIVITY WILL BE MORE LIKELY. CLOUDS WILL SCATTER
POST-FROPA AROUND 02Z...THEN BECOME CLEAR WITH WESTERLY WINDS
5-10KTS AROUND MIDNIGHT. CONTINUED CLEAR TOMORROW WITH WESTERLY
WINDS 10 TO 15 KTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VINCENT
LONG TERM...BLAES
AVIATION...MLM
Hazardous weather outlook, Apr 3, 12:55 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT MON APR 3 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
155 PM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...THROUGH TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING
ACROSS CENTRAL NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT
WILL BE DAMAGING STRAIGHTLINE WINDS AND LARGE HAIL. SCATTERED STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE
WESTERN PIEDMONT AROUND MID AFTERNOON...THEN MOVE QUICKLY EAST. THE
STORMS SHOULD EXIT THE COASTAL PLAIN COUNTIES OF CENTRAL NORTH
CAROLINA BY 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER CONCERNS TUESDAY AS RED FLAG WARNINGS MAY BE NEEDED.
STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES ARE
FORECAST. FUEL MOISTURE LEVELS MAY BE DAMPENED MONDAY... WHICH WOULD
REDUCE THE THREAT OF ADVERSE FIRE BEHAVIOR OR GROWTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 3 PM AND 9
PM.

PWB/WSS

In the hours before

Special weather statement, Apr 3, 3:42 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT MON APR 3 2006

NCZ086-088-032115-
CUMBERLAND-HOKE-
442 PM EDT MON APR 3 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND AND SOUTHERN
HOKE COUNTIES THROUGH 515 PM EDT...

AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES
SOUTH OF ANTIOCH...OR ABOUT OVER RED SPRINGS...MOVING NORTHEAST AT 50
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOPE MILLS...CEDAR
CREEK...STEDMAN...AND...VANDER...AUTRYVILLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

REMEMBER A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 12 MIDNIGHT.

WSS/BSD
Local storm report, Apr 3, 4:05 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 SSE FAYETTEVILLE      34.99N 78.86W
04/03/2006  E1.50 INCH       CUMBERLAND         NC   TRAINED SPOTTER

            TOM STARLING RD.

&&

BSD
Local storm report, Apr 3, 4:16 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             2 E CLEMMONS            36.02N 80.35W
04/03/2006  E1.00 INCH       FORSYTH            NC   LAW ENFORCEMENT

&&

ORROCK
Local storm report, Apr 3, 4:25 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             WINSTON-SALEM           36.10N 80.26W
04/03/2006  E0.88 INCH       FORSYTH            NC   TRAINED SPOTTER

            SHALLOW LAWN AND MURRAY DR JUST NOTH OF WINSTON SALEM.

0520 PM     HAIL             RURAL HALL              36.23N 80.29W
04/03/2006  E1.00 INCH       FORSYTH            NC   TRAINED SPOTTER

            ON 52 NORTH JUST SOUTH RURAL HALL.

&&

ORROCK
Special weather statement, Apr 3, 4:58 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT MON APR 3 2006

NCZ078-032230-
WAYNE-
558 PM EDT MON APR 3 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAYNE COUNTY
THROUGH 630 PM EDT...

AT 558 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MOUNT OLIVE...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SEVEN SPRINGS...
AND...WALNUT CREEK.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

REMEMBER....A TORNADO WATCH IS IN EFFECT UNTIL 12 MIDNIGHT FOR THE
COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

WSS
Local storm report, Apr 3, 5:13 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             CLEMMONS                36.02N 80.39W
04/03/2006  E0.75 INCH       FORSYTH            NC   PUBLIC

0600 PM     TSTM WND DMG     CLEMMONS                36.02N 80.39W
04/03/2006                   FORSYTH            NC   LAW ENFORCEMENT

            TREES DOWN IN CLEMMONS AND GERMANTOWN.

0611 PM     HAIL             WINSTON-SALEM           36.10N 80.26W
04/03/2006  E1.00 INCH       FORSYTH            NC   PUBLIC

            INTERSECTION OF HIGHWAY 421 AND AND INTERSTATE 40.

&&

ORROCK

The radar

The Roanoke radar (KFCX), 134 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
April 3, 5:22 PM EST
Where
Davidson County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -80.267

NUMEROUS TREES DOWN.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507354.